Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 40, NWS Kansas City, MO

April 9, 20154 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2015, 2:32 PM CDT for 4 counties in Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 2:32 PM CDT (19:32 UTC)
Expired
Apr 9, 2015, 3:15 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cooper County, MO, Howard County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:07 PM CDTHAIL 0.754 Nw New Franklin, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:58 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS53 KEAX 091932
SVREAX
MOC053-089-159-195-092015-
/O.NEW.KEAX.SV.W.0040.150409T1932Z-150409T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
232 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOPER COUNTY IN CENTRAL MISSOURI...
  WESTERN HOWARD COUNTY IN CENTRAL MISSOURI...
  NORTHEASTERN PETTIS COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  HOUSTONIA...AND MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BOONVILLE...PILOT GROVE...NEW FRANKLIN...NELSON...BLACKWATER...
  ARROW ROCK...LAMINE AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 74 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3888 9262 3875 9338 3893 9334 3923 9291
      3922 9289 3923 9288
TIME...MOT...LOC 1932Z 250DEG 37KT 3892 9323

HAIL...1.00IN
WIND...60MPH

$$

WELSH
4 follow-up statements
911 
WWUS53 KEAX 091942
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
242 PM CDT THU APR 9 2015

MOC053-089-159-195-092015-
/O.CON.KEAX.SV.W.0040.000000T0000Z-150409T2015Z/
COOPER MO-HOWARD MO-PETTIS MO-SALINE MO-
242 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SALINE...NORTHEASTERN PETTIS...WESTERN HOWARD AND NORTHERN COOPER
COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF PILOT GROVE...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOONVILLE...PILOT GROVE...NEW FRANKLIN...NELSON...BLACKWATER...ARROW
ROCK...LAMINE AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 76 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3879 9327 3898 9323 3922 9292 3922 9289
      3923 9288 3888 9262
TIME...MOT...LOC 1942Z 250DEG 37KT 3895 9311

HAIL...1.00IN
WIND...60MPH

$$

WELSH
940 
WWUS53 KEAX 091948
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
248 PM CDT THU APR 9 2015

MOC053-089-159-195-092015-
/O.CON.KEAX.SV.W.0040.000000T0000Z-150409T2015Z/
COOPER MO-HOWARD MO-PETTIS MO-SALINE MO-
248 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SALINE...NORTHEASTERN PETTIS...WESTERN HOWARD AND NORTHERN COOPER
COUNTIES UNTIL 315 PM CDT...

AT 247 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF PILOT GROVE...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOONVILLE...PILOT GROVE...NEW FRANKLIN...NELSON...BLACKWATER...ARROW
ROCK...LAMINE AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 82 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 9315 3906 9313 3922 9292 3922 9289
      3923 9288 3888 9262
TIME...MOT...LOC 1948Z 250DEG 37KT 3897 9303

HAIL...1.00IN
WIND...60MPH

$$

WELSH
138 
WWUS53 KEAX 091956
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
256 PM CDT THU APR 9 2015

MOC159-092005-
/O.CAN.KEAX.SV.W.0040.000000T0000Z-150409T2015Z/
PETTIS MO-
256 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PETTIS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3889 9305 3909 9308 3922 9292 3922 9289
      3923 9288 3888 9262
TIME...MOT...LOC 1955Z 250DEG 37KT 3899 9294

$$

MOC053-089-195-092015-
/O.CON.KEAX.SV.W.0040.000000T0000Z-150409T2015Z/
COOPER MO-HOWARD MO-SALINE MO-
256 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
SALINE...WESTERN HOWARD AND NORTHERN COOPER COUNTIES UNTIL 315 PM
CDT...

AT 254 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
PILOT GROVE...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOONVILLE...NEW FRANKLIN...ARROW ROCK...LAMINE AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 86 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3889 9305 3909 9308 3922 9292 3922 9289
      3923 9288 3888 9262
TIME...MOT...LOC 1955Z 250DEG 37KT 3899 9294

HAIL...1.00IN
WIND...60MPH

$$

WELSH
466 
WWUS53 KEAX 092003
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT THU APR 9 2015

MOC053-089-195-092015-
/O.CON.KEAX.SV.W.0040.000000T0000Z-150409T2015Z/
COOPER MO-HOWARD MO-SALINE MO-
303 PM CDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
SALINE...WESTERN HOWARD AND NORTHERN COOPER COUNTIES UNTIL 315 PM
CDT...

AT 300 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF BOONVILLE...AND MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOONVILLE...NEW FRANKLIN AND FRANKLIN.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 89 AND 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9295 3920 9286 3888 9262 3889 9302
TIME...MOT...LOC 2003Z 250DEG 37KT 3902 9284

HAIL...1.00IN
WIND...60MPH

$$

WELSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:26 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 9, 1:26 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT Thu Apr 9 2015

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT THU APR 9 2015

Tornado watch box #39 now in effect for areas along/east of Route 65.
Cold front rapidly moving through the area with notable uptick in
convective development along its leading edge early this afternoon.
Quick look at latest SPC mesoanalysis page indicates prefrontal
environment now becoming moderately unstable with MLCAPE values on
the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25
kts across central/northeastern Missouri this afternoon with 0-1 SRH
approaching 200 m2/s2. Current thinking is veered wind profiles
out ahead of the cold front will support supercell activity with
isolated tornadoes not out of question. Feature will continue moving
east very quickly which should allow for a quick trimming of counties
once the front clears the CWA.

&&

.DISCUSSION...
Issued at 348 AM CDT THU APR 9 2015

Today/Tonight: The approach of the upper trough and strengthening
low-level jet has aided in sufficient ascent to generate an increase
in convective development over the past 1-2 hours across parts of
the Central Plains and Mid Missouri Valley. With a strong low-level
inversion, much of this activity is rooted in elevated unstable
parcels, with modest MUCAPE on the order of 1500 J/KG and effective
deep layer shear of AOA 25-30 KTS. This environment may be
marginally supportive of a few stronger storms early this morning,
although large-scale storm organization is not expected in the next
few hours, and current radar trends would also support this
scenario. Still, expect convection to gradually increase during the
morning.

Current surface analysis point to low pressure near Great Bend, KS
with an accompanying cold front stretching southwestward, and near
stationary warm front northeast from the low situated over far
northwest Missouri near STJ. The surface low and cold front will
remain progressive today, reaching eastern Kansas by sunrise, and
exiting the CWA NLT mid-afternoon. The attention for today is
focused on convective potential along and ahead of the front later
this morning into the early afternoon. Most models maintain a fairly
stable near-surface layer through mid-morning, before a gradual
erosion of CIN occurs by late morning just ahead of the front.
Forecast reflects the anticipation of shallow convection to develop
along the cold front prior to midday just east of the KS/MO border.
Several high-res, convective-resolving models hint at convection
slow to mature with time as the front moves east, presumably a
function of initially modest instability and a slowly eroding cap.
This seems reasonable based on current mesoscale analysis and
upstream cloud debris delaying stronger insolation during the
morning. Primary concern will exist over the eastern quarter of the
forecast area by midday into the early afternoon. While the majority
of convection is expected to become mature just east of the CWA, a
few strong to briefly severe storms cannot be completely ruled out
over the far eastern sections of the CWA. With largely
unidirectional wind fields as surface winds veer ahead of the front
and the strong linear forcing along the front, convective mode
should feature short line segments. Any weather hazards with the
midday/afternoon storms should be hail AOB 1" diameter and brief
wind gusts around 50 mph.

Convection will clear the area by mid-afternoon, with dry conditions
for the remainder of the evening/night. With clear skies and cold
air advection behind the departing system, temperatures tonight
should fall into the middle to upper 30s across most areas.

Friday/Weekend/Extended: Little changes are expected in the upcoming
pattern, with periods of thunderstorms and above normal temperatures
with highs generally in the 70s. High pressure builds in on Friday,
with the coolest day in the near-term with highs in the middle 60s.
As the high shifts east for the weekend, warmer weather and a return
of southerly winds/moisture will commence. Thunderstorms will
develop over the Central Plains on Saturday, and some of this
activity along with additional convection along a cold front will
make its way into the forecast area late Saturday night into Sunday.
The front will push south on Monday, eventually ending chances for
precipitation. This front is expected to stall near southern
Missouri, and should lift back north as a warm front on Tuesday.
This will provide another shot for thunderstorms Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1215 PM CDT THU APR 9 2015

A cold front is currently making its way through the terminals area.
Not anticipating any precipitation or convective activity along the
front as it continues to move over the KS/MO border. Thunderstorms
may develop along the boundary during the afternoon hours, though this
will be well to the east of the terminal sites by the time any
convection initiates. The major concern is reduced ceilings along and
behind the frontal boundary. Upstream obs show MVFR ceilings to the
west with IFR ceilings to the NW. While a periodic dip into IFR
ceilings is possible, mostly expecting to see MVFR cigs through the
afternoon. These will gradually lift during the evening hours, though
NW winds will remain gusty. Overnight, winds will diminish with
clearing skies persisting through the remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...32
DISCUSSION...Blair
AVIATION...Welsh
Hazardous weather outlook, Apr 9, 12:22 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT THU APR 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1222 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF
 U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY
 ROBUST STORMS THAT DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:32 PM CDTSevere Thunderstorm WarningEAXCarroll, Livingston43 min
Apr 9, 1:58 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton47 min
Apr 9, 2:40 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph65 min
Apr 9, 2:50 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler40 min
Apr 9, 3:09 PM CDTSevere Thunderstorm WarningEAXCooper, Howard36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.